Making Up is Hard To Do

When you lose your eyelashes and eyebrows, you lose definition in your face.  Suddenly you look ‘sick’ to the outside world, and almost unrecognisable.    Your skin tone also changes, so doing your make-up is quite a challenge.  It’s also not advisable to have any tattooing or micro blading done, due to the risk of infection, so you need a few tips and tricks to try and make you feel more human.

 

pexels-photo-208052.jpeg

The basic rule, is ‘tone it down’.  If you go too heavy on the make-up, you’ll end up looking like a clown.  I was given advice by make-up artists who visited hospitals during my chemotherapy and radiotherapy.

  1. Eyeshadow is your friend.  It softens the face and adds definition.  Choose a lighter colour than normal, and always take it from the outer corner, moving inwards, and avoiding the inside of the lid.
  2. Use white eyeliner on the inside of the eye.  This will make your eyes appear brighter and less ‘sicky’.
  3. Use an eye pencil, lighter than your normal shade, definitely not black and draw a line just above where your eyelashes used to be, to give the impression of eyelashes.
  4. Use a brow pencil, go a couple of shades lighter than your normal hair colour, and gently draw on your brows, but go easy.
  5. Finally, dab a little colour on your cheeks or lips, to make yourself feel human again

Failing this, just wear a large pair of sunglasses when you go out!  It may sound vain but one of the things I dreaded with chemotherapy is taking my natural glow away.  It does disappear during the treatment, but it starts to come back gradually, and I hope I will be in full blossom soon….

Skin Deep

One of the many side effects of chemotherapy is dry skin.  After I had the initial diagnosis, I decided to remove anything from my bathroom cabinet which contained sodium laurel sulphate, which is in many shampoos and shower gels, and is suspected to cause health issues.  That along with the many other chemicals in everyday products, made me want to seek out natural alternatives.

I am lucky to live near Julie Wackrill who makes soaps and skincare products from organic ingredients, so when I found her stand at a music festival last year, I asked her advice.  Julie advised me to use Rosehip Beauty Balm on my face during the day, and then a couple of drops of Sea Buckthorn Oil at night.  The products were absolutely perfect for my skin, and lasted throughout my chemotherapy treatment.  What was astonishing is that people remarked on how good my skin was looking, despite receiving a heavy dose of toxins on a regular basis.  I used Julie’s soap to clean my skin, which I am sure really helped to support my body.  It wasn’t until the last two weeks of chemotherapy when my body had decided it had had enough that a rash appeared on my hands and arms.  I also became very sensitive to sunlight, so I needed to add Factor 50 suncream on top.  I am now finishing my radiotherapy and have burning and blistering on my skin – I’ve just received a jar of Calendula and Dandelion balm, so I’m hoping it’s going to do the trick. Julie’s website is www.thatsoap.eu if you’re interested in seeing her products.   Julie suggested going without shampoo ‘no-poo’ when my hair starts to grow back.  I’m going to give it a go.

 

I was reluctant to put moisturiser and oils on my body, as the skin is the largest organ of the body, and I wanted to try and detox as much as possible.  Blocking the skin’s pores didn’t make sense to me.  My stepdaughter Kirsten brought me Epsom Salts and Dead Sea Salts, which really worked a treat.  Having a bath after each chemo treatment, and soaking in the salts, kept my skin soft, as well as helping to get rid of the toxins.  Dry brushing your skin before hand also helped.  Lying in a bath, listening to guided mediations helped me cope psychologically with what felt like an attack on my body.

 

Nailing It

When I first found out I was going to have chemotherapy, I was so upset about losing my hair, that I hadn’t even considered the other side effects.  When the news had begun to sink in, my friend Chloe, who had also recently been through the same treatment, told me that chemotherapy could also cause your nails to fall out.   Something else to think about, just as I was preparing to lose my long thick hair, which I had always taken for granted.

So I did some research, and asked the nurses at the hospital, what I should do.  For some reason, I presume it’s something to do with photosynthesis, I needed to use a dark nail polish, and wear it ALL the time.  I thought I may as well buy a classic, so I decided to wear Chanel’s Rouge Noir.  I wore it non-stop, filling in the chips with additional coats whenever needed.  Occasionally I would take off the polish with non-acetone remover (this is important) and every night I would rub in a couple of drops of tea tree oil into my nails, and toe nails , to stop them becoming infected.

pexels-photo-709803.jpeg

My nails stayed intact, but two months later I still have brown marks, which I’m hoping will disappear in a month.  A week after my final chemotherapy I ceremoniously threw the Chanel nail polish in the bin, and have been au naturel ever since.  I’m still going through radiotherapy, but it makes sense to me that the more I expose my nails to the sun the stronger they will become.  I’m also taking shark liver oil tablets to make me strong, which is packed with vitamin D.  I think it’s helping….as long as I don’t develop a fin.

PS – that’s not me in the picture, as I never want to see that nail polish again!